(NaturalNews) Evidence is growing that the statins used to treat high cholesterol may cause liver damage in high doses. A new study published in the Journal of the American College of Cardiology examined the results of 23 large clinical trials of statins for patterns of liver damage, measured by an increased concentration of the enzymes released when liver cells die.
The researchers found that high-dose statins caused 2.4 times as many cases of liver damage as low-dose statins, or 271 cases per 100,000 patients. When the researchers looked at individual statin drugs, they found that Zocor (simvastatin) was 1.6 more dangerous in high doses than low doses, and Lipitor (atorvastatin) was 4.0 times more dangerous.
The new study is consistent with prior studies, such as one in the "New England Journal of Medicine" that found a 5.5 higher risk of liver damage from maximum-dose Lipitor relative to a lower dose.
Another "New England Journal of Medicine" study found that maximum-dose Lipitor was 4.5 times more likely to cause liver damage than a placebo.
Most cases of liver damage from statins are minor and reversible, but some can be severe or even potentially fatal.
The studies in the "New England Journal of Medicine" found that due to increased mortality from other causes, such as cancer, maximum-dose Lipitor did not in fact decrease mortality in patients taking it, even though it did prevent heart attacks and strokes.
The study in the "Journal of the American College of Cardiology" also found that rates of cancer among those using statins went up as both LDL and total cholesterol levels decreased. Likewise, cancer risk increased along with the dose of statins being taken.
The researchers suggested that lower doses of statins should be preferentially prescribed over higher doses, except in cases where a specific LDL cholesterol level needs to be achieved."A higher dose of statin is associated with increased risk of toxicity, [so] it may be prudent not to use a statin dose beyond what is required to achieve the LDL target," the researchers wrote.